Georgia, 2008Hail and Damaging Winds in Georgia, August 7, 2008
August 7, 2008 · NWS JAX · 12 events in 5 counties and zones
A weak deformation zone was over the area which created weak steering flow for storms. High instability and moderate moisture fueled afternoon and evening storms that formed along the sea breezes and outflows.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak deformation zone was over the area which created weak steering flow for storms. High instability and moderate moisture fueled afternoon and evening storms that formed along the sea breezes and outflows.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Aug 7, 9:02 AM EST, 3 hours 51 minutes earlier.
Area forecast discussion, Aug 7, 9:02 AM EST, 3 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1002 AM EDT THU AUG 7 2008
...ONE MORE HOT DAY WITH STRONG TO SEVERE THUNDERSTORMS POSSIBLE...
.PUBLIC UPDATE...TODAY IS SHAPING UP TO BE AN ACTIVE WEATHER DAY.
UPPER LEVEL RIDGE HAS BEEN SUPPRESSED FURTHER SOUTH...WITH LOW
LEVEL PRESENCE EXPECTED TO WEAKEN AS DAY PROGRESSES. SURFACE
TROUGH IS POSITIONED NEAR THE ALTAMAHA RIVER. AS THE DAY UNFOLDS...AN
UPPER LEVEL DISTURBANCE/SHORTWAVE TROUGH/ IS FORECAST TO APPROACH
FROM THE NORTHWEST. THIS FEATURE COUPLED WITH AFOREMENTIONED SURFACE
TROUGH...WEAKENING CAP IN THE LOWER LEVELS...PWATS ABOVE 2 INCHES AND
STRONG THERMODYNAMICS WITH FORECAST HIGHS IN THE 90S WILL SET THE
STAGE FOR STRONG TO SEVERE THUNDERSTORMS ACROSS JAX CWA. SPC DAY 1
OUTLOOK INCLUDES PORTIONS OF SE GA UNDER SLIGHT RISK AND THIS
CERTAINLY LOOKS REASONABLE GIVEN INGREDIENTS ABOVE. 12Z KJAX AND KTAE
SOUNDINGS INDICATE THE ATMOSPHERE IS VERY UNSTABLE. AFTER MODIFYING
KJAX SOUNDING USING T/TD OF 95/72...SURFACE-BASED CAPE OF 3500 J/KG
AND LI OF -10 WERE DERIVED. THUS...CONCERNS OF STRONG TO SEVERE
THUNDERSTORMS WITH DAMAGING WINDS...SMALL HAIL AND FREQUENT CLOUD
TO GROUND LIGHTNING. GIVEN PWATS AROUND 2 INCHES AND SLOW STORM
MOTION...LOCALIZED HEAVY RAINFALL IS ANTICIPATED AS WELL. HAVE
BEEFED UP POPS AND WORDING IN ZFP.
&&
.AVIATION...LOOKING AT ANOTHER PREDOMINATELY VFR FORECAST IN STORE
FOR TODAY. UPPER TROUGH WILL BE APPROACHING THE AREA LATE TODAY
WHICH SHOULD ENHANCE THE TSRA POTENTIAL OVER PREVIOUS DAYS.
CURRENT TERMINALS INCLUDE VCTS WORDING FOR THIS AFTERNOON....BUT
MAY NEED TO INCLUDE TEMPO GROUPS AS ATMOSPHERE IS QUITE MOIST AND
UNSTABLE. WILL DEFER INCLUSION OF TEMPO GROUPS UNTIL 18Z PACKAGE.
&&
.MARINE...SOUTHWEST FLOW WILL BE INCREASING OVER THE NEXT 36 TO 48
HOURS AS SURFACE TROUGH APPROACHES FROM THE NORTH. STILL LOOKS AS
THOUGH VALUES WILL BE LARGELY BELOW SCEC CRITERIA ALTHOUGH CANNOT
RULE OUT A BRIEF PERIOD OVER THE OFFSHORE PORTION THU NIGHT INTO
FRIDAY MORNING. OTHERWISE...WINDS WILL EASE AS TROUGH SLIDES
THROUGH THE WATERS BY THE LATTER HALF OF THE WEEKEND.
&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&
.PREVIOUS PUBLIC..UPPER HIGH PRESSURE RIDGE CONTINUES TO EXTEND FROM
THE ROCKIES TO THE JAX COUNTY WARNING AREA. TROF HAS BEGUN TO
SUPPRESS THE RIDGE ALONG THE E SEABOARD. DRY AIR ALOFT CONTINUES OVER
THE AREA. COLD FRONT EXTENDS FROM VA TO S KS. SKIES ARE MOSTLY CLEAR
ACROSS NE FL AND SE GA WITH TEMPS STILL IN THE UPPER 70S TO LOWER
80S.
SHORT TERM...E US UPPER TROF WILL CONTINUE TO DIG OVER THE NEXT
48 HRS. ONE MORE HOT DAY IS ON TAP FOR TODAY. HOWEVER...MAX TEMPS
WILL BE A COUPLE OF DEGREES LOWER THAN ON WED DUE TO SLOWLY
FALLING HEIGHTS. ATMOSPHERIC MOISTURE AND RAIN CHANCES WILL
BE ON THE INCREASE. TSTM DEVELOPMENT SHOULD BE ENHANCED BY PRE-
FRONTAL TROF AND SEABREEZES...WITH THE BEST COVERAGE OVER OUR W
ZONES. INCREASING SW FLOW MAY ALLOW CONVECTION THAT DOES DEVELOP
TO SPREAD TOWARD THE E COAST DURING THE EVENING HOURS.
AS UPPER TROF CONTINUES TO DIG...SFC COLD FRONT WILL CONTINUE TO
SAG S INTO THE AREA ON FRI. CONTINUED MOISTURE INCREASE...COUPLED
WITH LOW-LEVEL CONVERGENCE AND DESTABILIZATION...WILL LEAD TO
NUMEROUS TSTMS ACROSS THE AREA. TEMPS WILL CONTINUE THEIR DECLINE
WITH MAX VALUES NEAR 90.
LONG TERM...COLD FRONT WILL STALL ACROSS CENTRAL FL AND BECOME
DIFFUSE. ENUF DRY AIR WILL TRAIL THE FRONT TO LEAD TO AN OVERALL
DECREASE IN POPS FROM SUN TO TUE...WITH BEST CHANCES OVER OUR
EXTREME S ZONES. POPS WILL INCREASE BY WED OF NEXT WEEK AS
MOISTURE RETURNS AND ANOTHER FRONTAL BOUNDARY APPROACHES THE AREA.
TEMPS WILL AVERAGE NEAR CLIMO NORMALS THRU THE EXTENDED PERIOD.
&&
ECZ
Hazardous weather outlook, Aug 7, 8:26 AM EST, 4 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
926 AM EDT THU AUG 7 2008
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-081000-
ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY-
CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE-
COLUMBIA-DUVAL-ECHOLS-FLAGLER-GILCHRIST-GLYNN (COASTAL)-
GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-PIERCE-PUTNAM-
ST JOHNS-SUWANNEE-UNION-WARE-WAYNE-
926 AM EDT THU AUG 7 2008
THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.
.DAY ONE...TODAY AND TONIGHT...
...HIGH HEAT INDEX VALUES EXPECTED AGAIN TODAY...
...STRONG TO SEVERE THUNDERSTORMS POSSIBLE TODAY...
HOT AND HUMID CONDITIONS WILL CONTINUE TODAY WITH AFTERNOON HEAT
INDEX VALUES OF 103 TO 107 DEGREES ACROSS SOUTHEAST GEORGIA AND
EXTREME NORTHEAST FLORIDA.
IF YOU PLAN TO BE OUTSIDE...AVOID PROLONGED EXPOSURE OR STRENUOUS
PHYSICAL ACTIVITY. DRINK PLENTY OF FLUIDS TO AVOID DEHYDRATION.
ALCOHOLIC AND CAFFEINATED BEVERAGES CAN INCREASE THE RATE OF WATER
LOSS IN YOUR BODY...INCREASING THE RISK OF HEAT EXHAUSTION OR
STROKE. WEAR LIGHTWEIGHT...LIGHT-COLORED...LOOSE-FITTING CLOTHING.
ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TODAY. THE BEST
CHANCE OF STORMS WILL BE OVER INTERIOR AREAS...ALTHOUGH INCREASING
SOUTHWESTERLY FLOW AND A WEAK DISTURBANCE MAY SHIFT THE FOCUS OF
STORMS TOWARD THE ATLANTIC COAST BY EVENING. THE STRONGEST STORMS
WILL BE ACCOMPANIED BY STRONG GUSTY WINDS TO 50 MPH...SMALL HAIL AND
FREQUENT LIGHTNING. ADDITIONALLY...RAIN MAY BE HEAVY AT TIMES...
CAUSING PONDING OF WATER ON ROADWAYS AND POSSIBLE FLOODING OF LOW
LYING OR POOR DRAINAGE AREAS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
THUNDERSTORMS WILL BECOME MORE NUMEROUS ON FRIDAY AS AN UPPER TROUGH
DEVELOPS OVER THE SOUTHEAST AND A FRONTAL SYSTEM APPROACHES THE
AREA.
AS THE FRONT MOVES SOUTH OF THE AREA...RAIN CHANCES WILL DECREASE ON
SATURDAY AND REMAIN LOW THROUGH MONDAY WITH THE BEST CHANCES OVER
NORTH CENTRAL FLORIDA. THUNDERSTORM COVERAGE WILL INCREASE AGAIN ON
TUESDAY AND WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. HOWEVER...
SPOTTERS ARE REQUESTED TO SELF-ACTIVATE IF WARNINGS ARE ISSUED FOR
YOUR AREA LATER TODAY.
FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.
ECZ
In the hours before
Special weather statement, Aug 7, 8:58 AM EST, 3 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
958 AM EDT THU AUG 7 2008
GAZ132-149-071500-
ATKINSON-COFFEE-
958 AM EDT THU AUG 7 2008
...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHWESTERN
ATKINSON AND SOUTHWESTERN COFFEE COUNTIES FOR STRONG WINDS...SMALL
HAIL AND EXCESSIVE LIGHTNING VALID UNTIL 1100 AM EDT...
AT 958 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED 3 MILES NORTHWEST OF WILLACOOCHEE...MOVING
EAST AT 8 MPH. THESE STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS
AROUND WILLACOOCHEE THROUGH 1100 AM EDT. HAIL UP TO ONE HALF INCH IN
DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45
TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY
RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING
OF LOW-LYING AREAS.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
ENYEDI
Special weather statement, Aug 7, 12:24 PM EST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
124 PM EDT THU AUG 7 2008
GAZ136-071800-
WAYNE-
124 PM EDT THU AUG 7 2008
...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHERN WAYNE
COUNTY FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID
UNTIL 200 PM EDT...
AT 124 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED 4 MILES NORTHWEST OF DOCTORTOWN...OR 6 MILES
NORTH OF JESUP...MOVING EAST AT 10 MPH. THESE STRONG THUNDERSTORMS
WILL ALSO AFFECT AREAS AROUND JESUP AND DOCTORTOWN THROUGH 200 PM
EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER
ON ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
ENYEDI
Special weather statement, Aug 7, 12:29 PM EST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
129 PM EDT THU AUG 7 2008
GAZ132-071815-
COFFEE-
129 PM EDT THU AUG 7 2008
...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR CENTRAL COFFEE
COUNTY FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID
UNTIL 215 PM EDT...
AT 129 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED 4 MILES NORTHWEST OF DOUGLAS...MOVING EAST AT
11 MPH. THESE STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND
BROXTON...DOUGLAS AND WEST GREEN THROUGH 215 PM EDT. HAIL UP TO ONE
HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY
WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND
MINOR FLOODING OF LOW-LYING AREAS.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
ENYEDI
Event by event
10 thunderstorm wind, 1 hail, 1 heavy rain. Local standard time, as filed.
Hail, Wayne
- When
- August 7, 12:53 PM EST
- Where
- Wayne County, 3.79 mi WNW of Doctortown
- Measured
- 0.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 31.670, -81.890
A resident off of Fannie Head Road reported penny size hail to county emergency management.
Thunderstorm Wind, Clinch
- When
- August 7, 1:20 PM EST
- Where
- Clinch County, Edith
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 30.680, -82.550
A spotter near Fargo reported several trees were blown down at his residence when the storm passed.
Thunderstorm Wind, Glynn
- When
- August 7, 2:00 PM EST
- Where
- Glynn County, 1.9 mi ENE of Pyles Marsh
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 31.140, -81.470
Trees and power lines were blown down with the most damage in Brunswick to St. Simons Island. The time of damage was based on radar imagery.
Thunderstorm Wind, Ware
- When
- August 7, 3:00 PM EST
- Where
- Ware County, 1.37 mi WSW of Ft Mudge
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 31.060, -82.200
Trees and power lines were blown down near U.S. Highway 1. The time of the event was based on radar imagery.
Thunderstorm Wind, Clinch
- When
- August 7, 3:20 PM EST
- Where
- Clinch County, 1.17 mi SSE of Argyle
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 31.056, -82.639
Trees and power lines were blown down along Antioch Church Road, south of Argyle. The time of the event was based on radar imagery.
Thunderstorm Wind, Camden
- When
- August 7, 3:30 PM EST
- Where
- Camden County, 0.69 mi S of Woodbine
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 30.960, -81.720
Trees and power lines were blown down in Woodbine.
Thunderstorm Wind, Camden
- When
- August 7, 3:30 PM EST
- Where
- Camden County, 0.91 mi SW of Tarboro
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 31.010, -81.810
Part of a roof was blown off of a store at the Intersection of County Roads 252 and 259. The time of the event was based on radar imagery and the cost of damage was estimated.
Thunderstorm Wind, Camden
- When
- August 7, 3:45 PM EST
- Where
- Camden County, 11.61 mi NNE of Harriets Bluff
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 31.030, -81.520
A large oak tree was blown down over the road near exit 29 off of Interstate 95 at Dover Bluff Road. The downed tree blocked the road until it was removed. The time of the event was based on radar imagery.
Thunderstorm Wind, Wayne
- When
- August 7, 4:00 PM EST
- Where
- Wayne County, Odum
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 31.670, -82.030
Trees and power lines were blown down along Odum Screven Road. The time of the report was based on radar imagery.
Thunderstorm Wind, Glynn
- When
- August 7, 4:04 PM EST
- Where
- Glynn County, Glynn Haven
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 31.180, -81.380
Trees and power lines were blown down. The time of the event was based on radar imagery.
Heavy Rain, Clinch
- When
- August 7, 4:08 PM EST
- Where
- Clinch County, Argyle
- Reported by
- Trained Spotter
- Coordinates
- 31.070, -82.650
A spotter reported 6 inches of standing water near Highway 84.
Thunderstorm Wind, Glynn
- When
- August 7, 4:10 PM EST
- Where
- Glynn County, 1.38 mi NE of Pyles Marsh
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Newspaper
- Coordinates
- 31.143, -81.482
An article from the Brunswick News reported that the Brunswick Public Works department had to respond to several downed trees throughout the city around 5 pm local time. Radar imagery indicates that the damage likely occurred around 505 to 510 pm. One tree was down across Ocean Avenue and another was down across the 400 block of Abermarle Street.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in New Hampshire, August 7, 20081 death · 2 injured · $700,000 · 1 event
- Flash Flooding in New Hampshire, August 7, 2008$2.3 million · 3 events
- Hail and Damaging Winds in Georgia, August 7, 2008$430,000 · 1.75 in hail · 19 events
- Flash Flood and Flooding in Massachusetts, August 7, 2008$199,000 · 2 in hail · 29 events
- Flash Flooding and Damaging Wind in Nevada, August 7 to 8, 20082 injured · $261,000 · 52 kt wind · 5 events
- Flash Flood in New Hampshire, August 7, 2008$500,000 · 1 event
- Hail and Damaging Winds in Mississippi, August 7, 2008$112,000 · 1 in hail · 31 events
- Hail and Damaging Winds in Georgia, August 7, 2008$190,000 · 1 in hail · 17 events
- Hail and Damaging Winds in South Carolina, August 7, 2008$139,000 · 1 in hail · 21 events
- Flash Flood and Hail in New York, August 7, 2008$250,000 · 1.75 in hail · 7 events
- Flash Flooding and Damaging Winds in Arizona, August 7, 2008$250,000 · 61 kt wind · 6 events
- Flash Flooding in Vermont, August 7, 2008$235,000 · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 112542, 133921, 112543, 112535, 112539, 112538, 112541, 112537, 112534, 112536, 112540, 112548.